IJDVL Home  
 

ORIGINAL ARTICLE
  
Year : 2001  |  Volume : 67  |  Issue : 5  |  Page : 253-254

Carbamate pesticide induced toxic epidermal necrolysis

N Rajendran, PC Chitfambalam, AM Jayaraman 
 Department of Dermatology Government Stanley Medical College, Chennai-600 001, India

Correspondence Address:
A M Jayaraman
Department of Dermatology Government Stanley Medical College, Chennai-600 001
India

Abstract

A 36-year-old male alleged to have consumed carbamate pesticide liquid (Baygon@) developed toxic epidermal necrolysis (TEN) within twenty-four hours of intake. Though drugs have been commonly incriminated as offending agents for TEN, carbamate pesticide was found to be the causative agent in our case.



How to cite this article:
Rajendran N, Chitfambalam P C, Jayaraman A M. Carbamate pesticide induced toxic epidermal necrolysis.Indian J Dermatol Venereol Leprol 2001;67:253-254


How to cite this URL:
Rajendran N, Chitfambalam P C, Jayaraman A M. Carbamate pesticide induced toxic epidermal necrolysis. Indian J Dermatol Venereol Leprol [serial online] 2001 [cited 2020 Jul 6 ];67:253-254
Available from: http://www.ijdvl.com/text.asp?2001/67/5/253/11261


Full Text

 Introduction



Toxic epidermal necrolysis (TEN) is a bullous drug eruption that is so severe that it has the appearance of widespread scalding burn.[1] Drugs like aromatic anti-convulsants (phenobarbitone, phenytoin, carbamazepine, lamotrigine, valproic acid), sulphonamides, aminopenicillins, non-steroidal anti-inflammatory drugs (phenylbutazone, oxyphenbutazone, isoxicam, piroxicam, oxaprozin)[2], allopurinol, cytosine arabinoside, quinidine[3] foscarnet,[4] thalidomide, acute graft versus host reaction, immunisations (diphtheria, polio and tetanus), various infections and neoplasms have been implicated as etiologies for TEN. We are reporting a case of TEN following oral consumption of carbamate pesticide liquid.

 Case Report



A 30-year-old man developed burning sensation over the buttocks and thighs after half an hour of consuming about 100 ml of Baygon @ (carbamate pesticide) with a suicidal intention. Patient had no history of seizures and vomiting. There was no history suggestive of concomitant drug intake. Patient was conscious and oriented with his breath smelled of carbamate pesticide poison. There were no fasciculations. Pupils were constricted and showed sluggish reaction to light. Vital signs were within normal limits. On ascultation, bilateral crepitations were heard over the chest. After six hours of pesticide consumption, skin over the buttocks, back of the thighs, scrotum and waist showed confluent and tender erythema with peeling amounting to more than 15% of the total body surface area. There were no target lesions. Few flaccid bullae which were present along the edges of the peeled area showed positive bulla spreading sign. Nikolsky sign was positive over erythematous and confluent areas. There was sparing of mucosae. All clinico-pathological and biochemical investigations viz., urine-routine, blood sugar, urea and creatinine were within normal limits. A clinical diagnosis of TEN was made and the patient was managed with saline soaks, soothening emollients and systemic steroids in addition to specific anti-poisoning measures.

 Discussion



Toxic epidermal necrolysis is defined[5] as "the presence of purpuric macules with more than 30% epidermal detachment or rarely with less than 10% epidermal detachment without any discrete lesions"

Pathogenesis of TEN is not clearly known and it is viewed either as abnormal metabolic handling of the drug or immunologically mediated acute cytotoxic interface dermatitis. The term 'drug' is used in a broad sense and includes food additives, fumigants and chemicals. Carbamates are cholin esterase inhibiting insecticides derived from carbamic acid. Baygon @ is o-iso propoxy phenyl methyl carbamate (propoxur). Evidences in favour of carbamate as a culprit agent of TEN in our case are:

(i) There was no concomitant intake of other offending drugs, and

(ii) Carbamates being amino derivatives, there is likelyhood of increased production of the incriminated pathogenic hydroxylamines[6] as propagated by the theory of abnormal drug metabolic handling.

Our case is unusual by virtue of the following features:

(i) In contrary to the popular belief of drugs as offending agents, TEN had occurred subsequent to oral consumption of carbamate insecticide, which is not reported elsewhere, and

(ii) quicker onset and rapid progression to TEN within 24 hours in comparison to the meantime of 14 days between initial drug administration and onset of TEN among the reported series.

Our case is reported for its unusual causative agent and clinical course.

References

1Andrew's Diseases of the Skin-Clinical Dermatology, Edited by Arnold L J, W.B. Saunders,1990,128.
2Paul CN, Voigt DW, Clyne KE, et al. Oxaprozin and toxic epidermal necrolysis (case report). Burn care Rehabilitation 1998; 19: 321-323.
3Adornato MC. Toxic epidermal necrolysis associated with quinidine administration, New York State Dental Journal 2000;66:38-40.
4Wharton JR, Laughlin C, Cocherell CJ. Toxic epidermal necrolysis occurring as a consequence of treatment with foscarnet . Cutis 1999;63: 333-335.
5Bartuji Garin S, Rzany B, Stern RS, et al. A clinical classification of cases of toxic epidermal necrolysis,Stevens-Johnson syndrome and erythema multiforme. Arch Dermatol 1993;129:92-96.
6Shear NH. Differences in metabolism of sulphonamides predisposing to idiosyncratic toxicity. Ann Intern Med 1986; 105:179.

 

Monday, July 6, 2020
 Site Map | Home | Contact Us | Feedback | Copyright and disclaimer